Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 207, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2017, 5:39 PM CDT for Finney County, Kearny County, Kansas. It was in force for 66 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2017, 5:39 PM CDT (22:39 UTC)
- Expired
- Jun 20, 2017, 6:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 70.0 mph
Counties Finney County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:44 PM CDT | TSTM WND GST 70 | 2 Se Lakin, KS | |
| Jun 20, 5:44 PM CDT | TSTM WND GST 70 | 2 Sse Lakin, KS | |
| Jun 20, 5:46 PM CDT | HAIL 1.5 | 1 Nne Deerfield, KS | VIA SOCIAL MEDIA PHOTO. |
| Jun 20, 5:46 PM CDT | HAIL 1.5 | Deerfield, KS | VIA SOCIAL MEDIA PHOTO. |
| Jun 20, 5:53 PM CDT | HAIL 1 | 7 N Deerfield, KS | |
| Jun 20, 6:02 PM CDT | HAIL 1.75 | Lakin, KS | |
| Jun 20, 6:18 PM CDT | TSTM WND GST 59 | Holcomb, KS | REPORTED AT HOLCOMB MIDDLE SCHOOL. |
| Jun 20, 6:20 PM CDT | HAIL 1 | 1 Nnw Holcomb, KS | |
| Jun 20, 6:20 PM CDT | HAIL 1 | 1 Nw Holcomb, KS | |
| Jun 20, 6:22 PM CDT | HAIL 1.5 | 1 N Holcomb, KS | |
| Jun 20, 6:22 PM CDT | HAIL 1.5 | 1 Nnw Holcomb, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
091
WUUS53 KDDC 202239
SVRDDC
KSC055-093-202345-
/O.NEW.KDDC.SV.W.0207.170620T2239Z-170620T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
539 PM CDT TUE JUN 20 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Kearny County in southwestern Kansas...
Southwestern Finney County in southwestern Kansas...
* Until 645 PM CDT
* At 538 PM CDT, a severe thunderstorm was located 12 miles southwest
of Friend, or 18 miles northeast of Lakin, moving south at 15 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lakin, Holcomb, Deerfield, The Lowe Elevator and The Wolf Elevator.
Highway 50 between Lakin and Holcomb is in the path of this very
severe thunderstorm!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3815 10124 3816 10096 3776 10087 3777 10143
TIME...MOT...LOC 2238Z 010DEG 15KT 3819 10112
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH
$$
UMSCHEID1 follow-up statement
634
WWUS53 KDDC 202254
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
554 PM CDT TUE JUN 20 2017
KSC055-093-202345-
/O.CON.KDDC.SV.W.0207.000000T0000Z-170620T2345Z/
Kearny KS-Finney KS-
554 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EASTERN KEARNY AND SOUTHWESTERN FINNEY COUNTIES...
At 553 PM CDT, a severe thunderstorm was located 8 miles north of
Deerfield, or 13 miles northeast of Lakin, moving south at 20 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and tennis ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Lakin, Holcomb, Deerfield, The Lowe Elevator and The Wolf Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3815 10124 3816 10096 3776 10087 3777 10143
TIME...MOT...LOC 2253Z 359DEG 19KT 3811 10113
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...80MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:53 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 20, 1:53 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 153 PM CDT Tue Jun 20 2017 ...Updated Short term and Long term Discussions... .SHORT TERM...(This evening through Wednesday) Issued at 151 PM CDT Tue Jun 20 2017 Afternoon CU developing along a surface boundary that extended from extreme southeast Colorado to north central Kansas earlier this afternoon. East of this boundary a southerly wind and surface dew points in the mid to upper 60s. Based on 18z verification it appears that the HRRR may have the right idea with the better chance for convection developing later today a along surface boundary in west central and north central Kansas. At this time the area most favorable to late day convection will be across north central Kansas given that it will be just east of the 700mb temperature gradient. 0-6km shear and mid level instability late today and early tonight suggests that any storm that does develop in these areas has the potential to become severe with the primary threat early in the event being 2 to 3 inch hail and strong damaging winds in excess of 60 mph. Once developed these storms are expected to move south across western Kansas early this evening. Still some question how long these storms will last early tonight but given the latest HRRR and 18z NAM the potential exists that these storms may hold together as they move all the way south to near the Oklahoma border based on the low level moisture axis and 25 to 35 knot 0-1km south winds. Will therefore keep a mention of ongoing convection through midnight for much of western Kansas. This evening the hail threat will decrease as these storms move south but strong winds and heavy rainfall will still be possible from some of these storms early tonight. On Wednesday 850mb temperatures warm into the upper 20s to lower 30s which suggests highs will climb into the upper 90s to around 100 degrees for all of western Kansas. By late day there will once again be a chance for some scattered strong to severe thunderstorms along a surface boundary which is forecast to be located once again near the Colorado border. Convection that does develop along this boundary late Thursday will move southeast again across western Kansas and is expected to weaken through the evening. The GFS does hint at a weak upper wave crossing southwest Kansas early Wednesday night which if this does occur may enhance convection and keep some night time storms going through at least midnight for locations west of highway 283. .LONG TERM...(Wednesday night through Tuesday) Issued at 151 PM CDT Tue Jun 20 2017 On Thursday the surface boundary/dry line will again be located from extreme southeast Colorado to northwest Kansas. 850mb temperatures at 00z Friday are forecast to be at or only a degree or two warmer compared to 00z Thursday. Highs once again around 100 degrees still look on track for western Kansas along with a chance for late day severe thunderstorms. Thunderstorm chances for western Kansas currently appears more favorable Thursday night as an upper level trough exits the central Rockies and crosses the West Central High Plains. Confidence is not high on how organized this convection will be as it crosses Western Kansas Thursday night but at this time this may be the better opportunity for widespread precipitation. Periods of heavy rainfall and gusty winds will be the main hazard should an organized complex of storms roll across western Kansas Thursday night. A stronger upper level trough will cross the plains on Friday and as it does a surface cold front will move across western Kansas. This will not only bring another chance for thunderstorms on Friday but also some cooler air is expected to return. Models over the weekend disagree on how much cooling will occur behind this front and how far this front will move before stalling out. At this time confidence is not on which solution is more correct so will stay close to the latest guidance for both precipitation chances and temperatures through the weekend into early next week. Despite the differences between the models over the weekend it does appear a break in the heat can be expected for western Kansas this weekend into early next week. Could easily have highs Sunday and Monday only in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue Jun 20 2017 A surface boundary will remain nearly stationary today near the Colorado border. East of this surface boundary a gusty south to southwest wind will be at 15 to 20 knots this afternoon. After 21z Tuesday these gusty winds will fall back into the 10 to 15 knot range. Widely scattered thunderstorms will be possible late day west of Garden City and near Hays. Once developed the storms are expected to move southeast through the early evening and weaken. Model soundings indicating VFR conditions over the next 24 hours, even if a few widely scattered thunderstorms across the Hays area between 21z Tuesday and 01z Wednesday and the Garden City and Dodge City areas between 23z Tuesday and 03z Wednesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 96 70 97 69 / 20 50 10 30 GCK 99 69 101 67 / 30 50 20 30 EHA 97 67 101 66 / 20 30 20 40 LBL 97 69 100 68 / 10 30 10 40 HYS 96 70 97 70 / 60 50 20 30 P28 95 70 95 69 / 0 20 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Jun 20, 5:09 AM CDT, 12 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 509 AM CDT Tue Jun 20 2017 KSZ030-031-043>046-061>066-074>081-084>090-211000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 509 AM CDT Tue Jun 20 2017 /409 AM MDT Tue Jun 20 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A weak surface trough developing over far southwest into west central Kansas today will be the focus for widely scattered thunderstorms this afternoon. The storms may propagate southward into the evening hours before dissipating or moving out of southwest Kansas. Stronger storms will have the potential for hail around baseball size along with 60-70 mph wind gusts. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Afternoon and evening thunderstorms will be possible again on Wednesday through Saturday as a frontal boundary slides south through the region. The best chance for severe weather will be on Wednesday and Thursday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Friday - Lightning: Elevated risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening for large hail and damaging wind reports. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 20, 3:53 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
353 PM CDT TUE JUN 20 2017
KSZ030-202200-
Trego KS-
353 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY UNTIL 500 PM CDT...
At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Collyer, or 7 miles east of Quinter, moving southeast
at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Wakeeney, Ogallah, Collyer, Voda, Trego Center, Riga and Cedar Bluff
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
central and west central Kansas.
LAT...LON 3913 9960 3894 9959 3873 9973 3871 10013
3878 10015 3913 10015
TIME...MOT...LOC 2053Z 301DEG 20KT 3909 10011
UMSCHEIDLocal storm report, Jun 20, 3:55 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL SCOTT CITY 38.48N 100.91W
06/20/2017 E1.75 INCH SCOTT KS PUBLIC
MOSTLY PING PONG SIZE HAIL WITH SOME GOLF
BALL.
&&
GTLocal storm report, Jun 20, 4:25 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 3 NW SHALLOW WATER 38.40N 100.95W
06/20/2017 E0.88 INCH SCOTT KS PUBLIC
&&
GTLocal storm report, Jun 20, 4:32 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 9 N MODOC 38.61N 101.10W
06/20/2017 E2.50 INCH SCOTT KS PUBLIC
&&
GTLocal storm report, Jun 20, 4:43 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
443 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 2 SW TREGO CENTER 38.86N 99.92W
06/20/2017 E1.50 INCH TREGO KS PUBLIC
&&
GTLocal storm report, Jun 20, 5:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
520 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 3 S SCOTT CITY 38.44N 100.91W
06/20/2017 E1.00 INCH SCOTT KS TRAINED SPOTTER
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:05 PM CDT | Special Weather Statement | DDC | Scott | 40 min |
| Jun 20, 2:33 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 57 min |
| Jun 20, 3:25 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 65 min |
| Jun 20, 3:53 PM CDT | Special Weather Statement | DDC | Trego | 67 min |
| Jun 20, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 61 min |
| Jun 20, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 56 min |
| Jun 20, 4:27 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 63 min |
| Jun 20, 5:11 PM CDT | Flash Flood Warning | DDC | Scott | 5 hr |
| Jun 20, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 58 min |
| Jun 20, 5:21 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 54 min |
| Jun 20, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 45 min |
| Jun 20, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 54 min |
| Jun 20, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 47 min |
| Jun 20, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny | 66 min |
| Jun 20, 6:46 PM CDT | Areal Flood Warning | DDC | Trego | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.